Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 4:36 PM EDT for Bedford County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2000, 4:36 PM EDT (20:36 UTC)
- Expired
- Apr 17, 2000, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
078 WUUS51 KRNK 172036 SVRRNK VAC019-515-172115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 436 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... BEDFORD CITY IN SOUTH CENTRAL VIRGINIA... * UNTIL 515 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BEDFORD...OR ABOUT 5 MILES SOUTHWEST OF BEDFORD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE THAXTON... BEDFORD... GOODE... SEDALIA... FOREST... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:20 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 17, 3:20 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT MON APR 17 2000 ...SORRY FOR THE DELAY...BUSY WEATHER AND EQUIPMENT PROBLEMS... UPR LVL LOW STILL DIGGING TOWARD SOUTHEAST THANKS TO 90KT JET AT 300 ON BACK SIDE...AS WELL AS 60KT AT 500. WV IMAGERY SHOWS THIS S/WV GETTING READY TO ROUND BOTTOM SIDE OF UPR LOW. SEEMS TO BE ON TRACK SO FAR PER MDL FCSTS. ALL MDLS ARE OVERALL IN GOOD AGREEMENT. AVN A LTL DEEPER BUT ALL END UP WITH SFC LOW NEAR SOUTHEAST NC COAST AT 36 HRS. SLOW MVMNT AND ANOTHER S/WV IN NW FLOW WILL SHOULD KEEP SOME LIGHT PRECIP AROUND FOR ERN HALF OF CWA THRU TUES. HIER MOS POPS REFLECT SLOWER MOVEMENT. WILL GO WITH DETAILS OF ETA SINCE IT HAS BETTER DEPICTION SO FAR OF SFC LOW REDEVELOPMENT OVER SRN APPALACHIANS AND ALSO CONTAINS SOME SUBTLE EVIDENCE OF THE FORCING RESPONSIBLE FOR TODAY'S EARLY AFTERNOON CONVECTION...THE MIDDLE OF THE THREE WAVES SEEN ON RADAR/SATELLITE. THE LAST ONE ALONG COLD FRONT WILL ENTER CWA LATE THIS AFTERNOON INTO EARLY EVENING. GIVEN CONVECTIVE RAIN THAT HAS ALREADY OCCURRED...WILL CONTINUE FLASH FLOOD WATCH UNTIL 10 PM EVERYWHERE...BUT WILL LIKELY NEED TO CANCEL FAR WEST BEFORE THEN. CONVECTION ASSOC WITH FRONT SHOULD BEGIN TO DIMINISH AS IT MOVES INTO SRN WV BUT WILL CONTINUE STRONG FARTHER SOUTH AS BEST FORCING AND UPR DIFL HEADS THAT DIRECTION. INSTABILITY OVER PIEDMONTS OF SOUTHSIDE VA AND N-CNTRL NC SHOULD BE ENUF TO ALLOW SOME OF THESE STORMS TO REACH SEVERE LIMITS INTO EARLY EVENING...AND CURRENT SVR WATCH LOOKS GOOD. POPS WILL ALL BE NEAR 100 TONIGHT...AND WILL UP 2ND PERIOD POPS FROM PREVIOUS FCST TO REFLECT HIER MOS NUMBERS AND SLOWER MOVEMENT TO SYSTEM. WRAP-AROUND WILL WARRANT AT LEAST CHC POPS THUR TUES ALONG AND EAST OF BLUE RIDGE. BY WED ONLY LOW LVL MOISTURE LEFT AND DOWNSLOPE SHOULD BREAKS UP CLOUDS EAST OF BLUE RIDGE. .RNK...FLASH FLOOD WATCH UNTIL 10 PM EDT NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W VZ 042>045-180200- KEIGHTON
In the hours before
Local storm report, Apr 17, 10:42 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... ;
1000 PM CITY OF BEDFORD VA FLOODING
04/16/00 BEDFORD STREET AND CREEK FLOODING
TW
NSpecial weather statement, Apr 17, 12:00 PM EDT, 4 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT MON APR 17 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA... ...HEAVY RAIN POSSIBLE IN ALL AREAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA. THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND SOUTH OF A ROANOKE TO BUCKINGHAM LINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND NORTH OF A ROANOKE TO BUCKINGHAM LINE. IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY NIGHT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED. MTE
Local storm report, Apr 17, 12:47 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... q
1227 PM 3 MI SOUTH OF WYTHEVILLE VA 1 INCH HAIL
04/17/00 WYTHE REPORTED BY SPOTTER.
TW
NThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:06 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 39 min |
| Apr 17, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 17, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 42 min |
| Apr 17, 1:39 PM EDT | Flash Flood Warning | RNK | Patrick | 6 hr |
| Apr 17, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 40 min |
| Apr 17, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 30 min |
| Apr 17, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
| Apr 17, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 46 min |
| Apr 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 38 min |
| Apr 17, 2:40 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Apr 17, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 48 min |
| Apr 17, 2:43 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Apr 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 43 min |
| Apr 17, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 47 min |
| Apr 17, 3:23 PM EDT | Tornado Warning | RNK | Campbell | 37 min |
| Apr 17, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 45 min |
| Apr 17, 4:10 PM EDT | Tornado Warning | RNK | Charlotte | 35 min |
| Apr 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 42 min |
| Apr 17, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 42 min |
| Apr 17, 5:58 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 92 min |
| Apr 17, 6:21 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 24 min |
| Apr 17, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 46 min |
| Apr 17, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 36 min |
| Apr 17, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.